Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 11, NWS Melbourne, FL

February 19, 20085 counties in Florida

NWS Melbourne, FL issued this red flag warning at Feb 19, 2008, 4:54 AM EST for 5 counties in Florida. It took effect at Feb 19, 2008, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2008, 4:54 AM EST (09:54 UTC)
In effect from
Feb 19, 2008, 12:00 PM EST
Expired
Feb 19, 2008, 6:00 PM EST
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2008-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2008-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 190954
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
454 AM EST TUE FEB 19 2008

FLZ041-044>046-053-141-144-192300-
/O.UPG.KMLB.FW.A.0010.080219T1700Z-080219T2300Z/
/O.NEW.KMLB.FW.W.0011.080219T1700Z-080219T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
COASTAL VOLUSIA-SOUTHERN LAKE-
454 AM EST TUE FEB 19 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM
NOON TODAY TO 6 PM EST THIS AFTERNOON. 

A MUCH DRIER AIRMASS WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL
BELOW 35 PERCENT THIS AFTERNOON FOR A DURATION OF 4 TO 6 HOURS
ACROSS LAKE...ORANGE...OSCEOLA...SEMINOLE AND VOLUSIA COUNTIES.
MINIMUM RH VALUES ARE EXPECTED TO BE AROUND 25 PERCENT. WINDS WILL
BE FROM THE NORTH AT 10 TO 15 MPH WITH A FEW HIGHER GUSTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING
NOW...OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

KELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Feb 19, 4:42 AM EST, 12 minutes earlier.

Area forecast discussion, Feb 19, 4:42 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
442 AM EST TUE FEB 19 2008

.DISCUSSION...

...NOTICEABLY COOLER AND DRIER AIR OVERSPREADING CENTRAL FLORIDA
TODAY...

TODAY/TONIGHT...HIGH PRESSURE CENTERED ALONG THE CENTRAL GULF
COAST WILL MOVE EAST TODAY REACHING NEAR JAX WED MORNING. COLD
FRONT HAS PUSHED INTO S FL BUT SFC OBS AND CAPE 915 MHZ WIND
PROFILER SHOW THE COOL AND DRY AIRMASS SPREADING DOWN THE
PENINSULA EARLY THIS MORNING IS QUITE SHALLOW. MID LEVEL CLOUDS
HAVE CLEARED OUR NORTHERN COUNTIES AND WILL CLEAR OSCEOLA AND
BREVARD COUNTIES SHORTLY. CLOUDS SHOULD LINGER OVER THE TREASURE
COAST THIS MORNING BUT DECREASE IN COVERAGE THIS AFTN. LIGHT
OVERRUNNING PRECIP WILL PRODUCE A TRACE TO .01 THIS MORNING FROM
EXTREME SOUTHERN BREVARD SOUTHWARD. SPRINKLE/SHOWER ACTIVITY WILL
GRADUALLY SHIFT SOUTH DURING THE DAY.

MAX TEMPS WILL BE AT OR SLIGHTLY BELOW NORMAL FOR A CHANGE...UPPER
60S NORTH TO MID 70S SOUTH. COOL TONIGHT WITH LOWS AROUND 40 FAR
NORTH WHERE PATCHY FROST WILL BE POSSIBLE BUT NO FREEZING TEMPS.

WED-FRI NIGHT...HIGH PRESSURE TO SETTLE OVER THE AREA ON WEDNESDAY
WITH WINDS SLOWLY VEERING TO A MORE ONSHORE FLOW TOWARDS THE
AFTERNOON. MAX TEMPS SHOULD BE A COUPLE DEGREES WARMER THAN
TUESDAY BUT STILL SEASONABLE WITH HIGHS IN THE LOWER 70S IN THE
NORTH AND MID 70S IN THE SOUTH. AS HIGH PRESSURE MOVES OFF TO THE
EAST WEDNESDAY NIGHT INTO THURSDAY WINDS WILL BEGIN TO VEER TO A
MORE SOUTHEASTERLY DIRECTION AS WARM FRONT MOVES NORTH OF THE
AREA. MOISTURE ADVECTION IN THE LOWER LEVELS MAY BE ENOUGH TO
ALLOW ISOLATED SHOWERS TO FORM OVER THE ATLANTIC WATERS AND MOVE
ONSHORE THURSDAY MORNING BUT NOT SIGNIFICANT ENOUGH TO MENTION IN
THE ZONES AT THIS TIME. TEMPS WILL CONTINUE TO CLIMB THURS INTO
FRI AS SOUTHERLY FLOW CONTINUES TO ADVECT WARMER AIR OVER FLORIDA.
TEMPS LOOK TO AVERAGE AROUND 10 DEGREES ABOVE NORMAL TOWARDS THE
END OF THE WEEK.

SAT-TUES...NEXT COLD FRONT EXPECTED TO ARRIVE JUST WEST OF THE AREA
ON SATURDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS POSSIBLE OVER
MAINLY NORTHERN PORTIONS OF THE CWA...CLOSER TO THE FRONT...WITH
SLIGHT CHANCE SOUTH. MODELS STILL SHOW SOME DISAGREEMENT IN THE
TIMING OF THE FRONTAL PASSAGE OVER THE REGION. THE GFS IS FASTER
WITH THE FRONT PASSING SOUTH OF THE CWA BY SUNDAY MORNING. THE ECMWF
IS THE SLOWER OF THE SOLUTIONS HOLDING IT BACK OVER CENTRAL FLORIDA
AND NOT PROGRESSING IT THROUGH UNTIL SUNDAY NIGHT. WILL LEAN MORE
TOWARDS THE FASTER GFS ATTM AS IT SHOWS SOME SUPPORT FROM THE GFS
ENSEMBLE MEAN. HOWEVER...DID KEEP A SLIGHT CHANCE OF SHOWERS IN FOR
SOUTHERN SECTIONS ON SUNDAY DUE TO THE UNCERTAINTY IN TIMING. TEMPS
WILL COOL DOWN SLIGHTLY ONCE FRONT PASSES BUT WILL REMAIN ABOVE
AVERAGE THROUGH EARLY NEXT WEEK.

&&

.AVIATION...VFR. MID LEVEL CIGS ARE CLEARING DAB/SFB/MCO AT THIS
TIME...MLB BY 12Z AND VRB BY 16Z.

&&

.MARINE...HIGH PRESSURE OVER LA WILL SCOOT EAST ALONG THE GULF
COAST TODAY AND BUILD OVER THE WATERS. HIGH IS NOT THAT STRONG BUT
EXPECT N/NW WINDS AROUND 20 KNOTS OFFSHORE AND 15-20 KNOTS NEAR
SHORE. THIS WILL RAISE SEAS UP TO 7 FEET IN THE GULF STREAM THIS
AFTN AND TONIGHT. SO HAVE POSTED SMALL CRAFT ADVISORY FOR OFFSHORE
AND GULF STREAM WATERS...CAUTION HEADLINE ELSEWHERE.

WINDS AND SEAS WILL BE ON THE DECREASE WED AS HIGH PRESSURE BUILDS
INTO THE AREA WITH WINDS BECOMING MORE ONSHORE DURING THE AFTERNOON.
AS HIGH MOVES OFF TO THE EAST WINDS WILL VEER TO A MORE SOUTHERLY
DIRECTION AND INCREASE THURSDAY THRU SATURDAY...POSSIBLY REQUIRING
CAUTION OR ADVISORY HEADLINE FOR THE OFFSHORE WATERS. THERE MAY BE
AT LEAST A SHORT PERIOD WIND WAVE PRODUCING CHOPPY CONDITIONS FOR
SMALL CRAFT. SCATTERED STORMS MAY MOVE OFFSHORE SAT AFTN.

&&

.FIRE WEATHER...WILL BE UPGRADING FIRE WEATHER WATCH TO A RED FLAG
WARNING TODAY FOR NORTHERN HALF OF FA. EXPECT 4 TO 6 HOURS OF
CRITICAL RH VALUES WITH NORTH WINDS APPROACHING 15 MPH. MIN RH
VALUES AROUND 25% CAN BE EXPECTED IN THE WARNING AREA. THINK
LINGERING CLOUD COVER FOR AT LEAST THE FIRST PART OF THE DAY WILL
KEEP RH ELEVATED IN SOUTHERN SECTIONS. WILL NEED TO MONITOR
BREVARD COUNTY FOR POSSIBLE EXPANSION OF RED FLAG WARNING THERE AS
VERY SMALL DEVIATION IN WIND DIRECTION COULD ADVECT IN LOWER RH
THAN FORECAST.

AS HIGH PRESSURE CRESTS OVER THE AREA WEDNESDAY WINDS WILL BEGIN TO
VEER TO A MORE ONSHORE COMPONENT BY THE AFTERNOON. RH VALUES IN THE
AFTERNOON FOR NORTHERN INTERIOR COUNTIES LOOK TO FALL SLIGHTLY BELOW
CRITICAL VALUES BUT SHOULD NOT LAST MORE THAN A COUPLE HOURS. WINDS
WILL THEN BEGIN TO VEER TO THE SOUTHEAST AS HIGH MOVES OFF TO THE
EAST WED NIGHT INTO THURS. THIS WILL CONTINUE TO ALLOW WARM MOIST
AIR TO ADVECT INTO THE AREA THROUGH THE REST OF THE WEEK WITH NO
FIRE WEATHER CONCERNS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  43  69  53 /   0  10  10  10
MCO  70  44  71  55 /   0  10  10  10
MLB  72  49  73  61 /  10  10  10  10
VRB  74  52  74  61 /  20  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR
     COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-ORANGE-OSCEOLA-
     SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM NOON TODAY TO 4 AM EST WEDNESDAY FOR
     GULF STREAM WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM.

&&

SHORT TERM...KELLY
LONG TERM....WEITLICH
Hazardous weather outlook, Feb 18, 11:01 AM EST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1101 AM EST MON FEB 18 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1101 AM EST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
STRONG WINDS THROUGH A DEEP LAYER AHEAD OF AN APPROACHING COLD FRONT
WILL PRODUCE A THREAT FOR A FEW STRONG TO MARGINALLY SEVERE STORMS
THROUGH THIS AFTERNOON...ESPECIALLY FROM AROUND KISSIMMEE AND CAPE
CANAVERAL NORTHWARD. THE PRIMARY THREAT WILL BE ISOLATED DAMAGING
STRAIGHT LINE WINDS. IN ADDITION...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...HEAVY DOWNPOURS AND HAIL WILL BE POSSIBLE WITH
STRONGER STORMS. STORM MOTION WILL BE TOWARD THE NORTHEAST AT 35 MPH.

...HIGH WIND IMPACT...

...LAKE WIND ADVISORY IS IN EFFECT UNTIL 5 PM...
STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH FREQUENT GUSTS
TO 35 MPH CAN BE EXPECTED THROUGH THIS AFTERNOON...ESPECIALLY FROM
OSCEOLA AND BREVARD COUNTIES NORTHWARD. A FEW GUSTS TO 40 MPH WILL
ALSO BE POSSIBLE IN THESE AREAS. OVER THE SOUTHERN SECTIONS OF EAST
CENTRAL FLORIDA...SOUTH TO SOUTHWEST WINDS WILL INCREASE TO AROUND
20 MPH WITH GUSTS TO 30 MPH.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS MOVING OFF THE MAINLAND FROM CAPE CANAVERAL NORTH WILL
BE CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS.

...WIND AND SEA IMPACT...
A STRENGTHENING PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD
FRONT WILL PRODUCE STRONG GUSTY WINDS OVER THE COASTAL WATERS FROM
JUST A FEW MILES OFF THE LAND OUT OVER THE OFFSHORE WATERS. THE
STRONG WINDS WILL BUILD SEAS TO 7 FEET OVER THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BEHIND THE FRONT...NORTH WINDS AND BUILDING SEAS ARE EXPECTED TO
RESULT IN HAZARDOUS BOATING CONDITIONS TUESDAY...ESPECIALLY OVER THE
GULF STREAM.

DRY AIR BEHIND THE FRONT AND NORTH WINDS MAY PRODUCE AN INCREASED
THREAT FOR THE RAPID SPREAD OF ANY NEW OR EXISTING WILDFIRES
TUESDAY...MAINLY ACROSS THE INTERIOR COUNTIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

GLITTO

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.